Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Albuquerque, NM

April 9, 20197 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 9, 2019, 8:56 PM MDT for 7 counties in New Mexico. It took effect at Apr 10, 2019, 9:00 AM MDT. It was in force for 12 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2019, 8:56 PM MDT (02:56 UTC)
In effect from
Apr 10, 2019, 9:00 AM MDT
Expired
Apr 10, 2019, 9:00 PM MDT
In force
12 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Harding County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 111 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 9:46 AM MDTHIGH SUST WINDS 452 Ene Clayton, NMKCAO ASOS.
Apr 10, 10:55 AM MDTHIGH SUST WINDS 453 Wsw Belen, NMKBRG AWOS.
Apr 10, 10:55 AM MDTNON-TSTM WND GST 583 Wsw Belen, NMKBRG AWOS.
Apr 10, 11:03 AM MDTNON-TSTM WND GST 5916 Sse Natl Radio Astro, NMMAGDALENA RAWS.
Apr 10, 11:08 AM MDTNON-TSTM WND GST 58Frijoles, NMTOWER RAWS.
Apr 10, 11:09 AM MDTHIGH SUST WINDS 452 Sse Rio Rancho, NM
Apr 10, 11:10 AM MDTNON-TSTM WND GST 585 S Albuquerque, NMKABQ ASOS.
Apr 10, 11:39 AM MDTNON-TSTM WND GST 6115 Nw Carrizozo, NMCHUPADERA RAWS.
Apr 10, 11:53 AM MDTNON-TSTM WND GST 586 Ne Las Vegas, NMKLVS ASOS.
Apr 10, 1:34 PM MDTHIGH SUST WINDS 44Conchas, NM
Apr 10, 2:01 PM MDTNON-TSTM WND GST 605 Nne Sedan, NM
Apr 10, 2:04 PM MDTNON-TSTM WND GST 707 Se Placitas, NM
Apr 10, 2:40 PM MDTNON-TSTM WND GST 602 Ene Clayton, NMKCAO ASOS.
Apr 10, 2:55 PM MDTHIGH SUST WINDS 412 Ene Clayton, NMKCAO ASOS.
Apr 10, 4:40 PM MDTNON-TSTM WND GST 582 Ene Clayton, NMKCAO ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4799 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS85 KABQ 100256
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
856 PM MDT Tue Apr 9 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY BELOW
SNOWPACK FROM THE MIDDLE RIO GRANDE VALLEY EASTWARD DUE TO STRONG
WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS...

.Winds will intensify Wednesday as a strong cold front tracks 
from west to east over the state. The combination of strong winds
with very low humidity and an unstable airmass will result in
extremely critical fire weather conditions Wednesday.

NMZ106>108-101300-
/O.EXP.KABQ.FW.W.0006.000000T0000Z-190410T0300Z/
/O.UPG.KABQ.FW.A.0007.190410T1500Z-190411T0300Z/
/O.NEW.KABQ.FW.W.0007.190410T1500Z-190411T0300Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
East Central Plains-
856 PM MDT Tue Apr 9 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY...
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 9 AM to 9 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Middle Rio Grande Valley, Sandia, Manzano and
  Gallinas Mountains below snowpack and East Central Plains
  Wednesday.

* 20 FOOT WINDS...West to northwest 35 to 50 mph with gusts of 55
  to 75 mph Wednesday.

* RELATIVE HUMIDITY...10 to 15 percent Wednesday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly 
  and will be hard to control. Long range spotting and extreme 
  fire behavior will be possible. Outdoor burning should not be 
  done. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-103>105-109-100400-
/O.EXP.KABQ.FW.W.0006.000000T0000Z-190410T0300Z/
Northwest Plateau-Northeast Highlands-Northeast Plains-
Northwest Highlands-West Central Highlands-
856 PM MDT Tue Apr 9 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have begun to subside while relative humidity rises
therefore the red flag warning will be allowed to expire.

$$
2 follow-up statements
591 
WWUS85 KABQ 100915
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
315 AM MDT Wed Apr 10 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT TODAY BELOW 
SNOWPACK FROM THE MIDDLE RIO GRANDE VALLEY TO THE NORTHEAST AND 
EAST CENTRAL PLAINS DUE TO VERY STRONG WINDS...LOW HUMIDITY...AND
A MODERATELY UNSTABLE AIRMASS...

.Winds will intensify today as a strong cold front tracks from 
west to east over the state. The combination of very strong winds
with gusts ranging from 55 to 75 mph, low humidity and a 
moderately unstable airmass will result in extremely critical fire
weather conditions from mid morning through mid evening. 

NMZ104-110300-
/O.EXA.KABQ.FW.W.0007.190410T1500Z-190411T0300Z/
Northeast Plains-
315 AM MDT Wed Apr 10 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 9 AM this morning to 9 PM MDT
this evening. 

* AREA AND TIMING...Northeast Plains. Critical conditions are
  expected to develop mid to late morning and persist into the
  early evening before diminishing. 

* 20 FOOT WINDS...Southwest 30 to 40 mph with gusts to around 55
  mph through mid afternoon. Winds becoming west to northwest 40
  to 50 mph with gusts to around 60 mph late this afternoon and 
  persisting into the evening.
 
* RELATIVE HUMIDITY...10 to 15 percent this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and will be hard to control. Long range spotting and extreme 
  fire behavior will be possible. Outdoor burning should not be 
  done. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ106>108-110300-
/O.CON.KABQ.FW.W.0007.190410T1500Z-190411T0300Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
East Central Plains-
315 AM MDT Wed Apr 10 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* AREA AND TIMING...Middle Rio Grande Valley, Sandia, Manzano and
  Gallinas Mountains below snowpack and East Central Plains.
  Critical conditions are expected to develop mid to late this
  morning and persist through the afternoon before diminishing by
  mid evening. 
 
* 20 FOOT WINDS...Southwest to west 35 to 50 mph with gusts of 55
  to 75 mph. Winds trending more west and northwest in the 
  afternoon and evening. 
 
* RELATIVE HUMIDITY...10 to 15 percent this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and will be hard to control. Long range spotting and extreme 
  fire behavior will be possible. Outdoor burning should not be 
  done. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
446 
WWUS85 KABQ 110306
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
906 PM MDT Wed Apr 10 2019

NMZ104-106>108-110415-
/O.EXP.KABQ.FW.W.0007.000000T0000Z-190411T0300Z/
Northeast Plains-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
906 PM MDT Wed Apr 10 2019

...RED FLAG WARNING HAS EXPIRED...

Colder air continues to push into the state from the west, raising
relative humidity values above critical thresholds.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 9, 5:41 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 9, 5:41 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 PM MDT Tue Apr 9 2019

.AVIATION...
00Z TAF CYCLE
Southwest winds in place over the region late today are just a
sampling of much stronger winds in store Wednesday. Winds will
taper off through 04Z and become more southerly overnight as a
potent weather system approaches from the west. Southwest winds
will increase dramatically aft sunrise Wednesday with gusts of
35 to 45 kts at all terminals by 18Z. Winds will turn west to
northwest aft 18Z as a potent cold front blasts thru the area.
Wind gusts of 45 to 55 kt will be common across NM with BLDU
and reduced vsby likely over the eastern plains.

Guyer

&&

.PREV DISCUSSION...237 PM MDT Tue Apr 9 2019...
.SYNOPSIS...
Main focus will be on the winds Wednesday, with widespread strong to
high winds. Damaging winds are possible mainly across the south and
east. The storm responsible for these winds will cross CO Wednesday,
with a strong Pacific cold front sweeping through the state. We will
go from near record highs today to below normal highs Wednesday.
Thursday through Saturday will be chilly. The next storm will bring
widespread precipitation Friday through Saturday. Dry and warmer
Sunday and Monday.

&&

.DISCUSSION...
Warm temperatures across NM this afternoon along with some breezy to
windy conditions. A storm over the Pacific Northwest will dive
southeast tonight and cross CO Wednesday. Strong winds will round the
base of the storm, with 140kt forecast at 250 mb, and 50 to 65kt at
700 mb. These winds will mix down to the surface with widespread
areas of strong to high winds. Damaging winds are possible, mainly
across the south and east. This looks like another major high wind
event, similar to the March 13th wind event. Highs will go from near
record highs today to below normal Wednesday. Showers of rain and
mountain snow will be found over the north. A few inches of snow will
accumulate on the higher peaks.

It will remain chilly Thursday through Saturday. Another potent
storm will take aim at NM Friday through Saturday, with widespread
precipitation expected. Sunday and Monday will be dry and warmer. Yet
another disturbance could arrive Tuesday.

CHJ

&&

.FIRE WEATHER...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS BELOW SNOWPACK THIS
AFTERNOON CONTINUING FROM THE MIDDLE RIO GRANDE VALLEY ACROSS THE
EAST CENTRAL PLAINS WEDNESDAY...

Southwest winds have increased this afternoon ahead of an incoming
strong storm system over the Great Basin. MinRHs have dipped below
15% with several locations in the single digits with wind gusts
reaching 20-35kts. A few spots in the Central Highlands and the
Cont'l Divide will see gusts upwards of 35-40kts. Winds will weaken
somewhat after sunset and overnight, quickly re-strengthening early
Wednesday morning. The main storm system will strengthen as it
traverses New Mexico Wednesday, greatly increasing its wind
potential. The main focus for the strongest sustained wind speeds of
40-50mph and gusts of 60-75mph will focus over the south-central and
southwest mountains first Wed morning, quickly expanding along and
east of the central mountain chain. Elsewhere through northwest and
northern New Mexico, winds will still be strong but not quite as
high. Temperatures will fall considerably ~20-30F behind the
associated Pacific cold front Wednesday, improving MinRHs through
western and northern NM. MinRH will remain 10-20% through central
and eastern NM. Although temperatures fall with moderate Haines,
fuels are very dry with 10hr fuels only at 1-5%, thus have continued
the Fire Weather Watch for FWZs 106-107-108 Wednesday.

A backdoor cold front will turn winds more N/NW through the
Northeast Plains Wednesday night, keeping the high winds going into
Thursday morning there. Northwest flow sets up Thursday keeping
temperatures well below normal. Friday will be a transition day with
the next storm system bringing a better potential for wetting
precipitation Friday night into Saturday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101-103>109.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ502-505-506-523-529.

High Wind Watch from Wednesday morning through Wednesday evening
for the following zones...
NMZ507-514-515-518-519-521>523-527>529-532>538.

Fire Weather Watch from Wednesday morning through Wednesday evening
for the following zones... NMZ106>108.

High Wind Watch from 3 AM MDT Wednesday through Wednesday evening
for the following zones... NMZ508-520-524>526-539-540.

High Wind Watch from Wednesday morning through late Wednesday night
for the following zones... NMZ530-531.

&&
Hazardous weather outlook, Apr 9, 2:56 AM MDT, 18 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
256 AM MDT Tue Apr 9 2019

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
256 AM MDT Tue Apr 9 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Very warm to hot temperatures along with dry and windy conditions
will prevail today as high temperatures approach record values at a
number of locales. A Red Flag Warning is in effect today for much of
northern and central New Mexico.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to potentially damaging winds will develop Wednesday as a
Pacific trough races east across the region. The strongest winds will
be along and south of Interstate 40. Areas of blowing dust will
limit visibility across much of southern and eastern New Mexico
Wednesday. In addition, showers will bring several inches of snow to
the peaks and higher elevations of the northern mountains Wednesday
through Thursday.

A potent Pacific low may hit New Mexico late Friday through
Saturday, bringing accumulating snow to the mountains and the
potential for thunderstorms to the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:50 PM MDTHigh Wind WarningABQ31 hr
Apr 9, 8:50 PM MDTWind AdvisoryABQ27 hr
Apr 10, 4:06 PM MDTSpecial Weather StatementABQBernalillo24 min

Nearby

Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.